Alert archive / North Carolina / Wind Advisories in 2026
Wind Advisory 6, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this wind advisory at Mar 12, 2026, 2:17 AM EDT for Carteret County, Dare County, Hyde County, North Carolina. It took effect at Mar 12, 2026, 4:00 PM EDT. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Mar 12, 2026, 2:17 AM EDT (06:17 UTC)
- In effect from
- Mar 12, 2026, 4:00 PM EDT
- Expired
- Mar 12, 2026, 9:26 PM EDT
- In force
- 5 hr
- Issued by
- NWS Newport/Morehead City, NC
Counties Carteret County, NC, Dare County, NC, Hyde County, NC
The radar
The Morehead City radar (KMHX), 92 km from the middle of the area, began a volume at 06:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 6.3 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1656 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 159 m²/s²
- 0-3 km storm-relative helicity
- 255 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
892 WWUS72 KMHX 120617 NPWMHX URGENT - WEATHER MESSAGE National Weather Service Newport/Morehead City NC 217 AM EDT Thu Mar 12 2026 NCZ196-203>205-121915- /O.NEW.KMHX.WI.Y.0006.260312T2000Z-260313T0200Z/ East Carteret-Northern Outer Banks-Ocracoke Island-Hatteras Island- Including the cities of Ocracoke, Sea Level, Avon, Kitty Hawk, Beaufort, Cedar Island, Nags Head, Rodanthe, Duck, Manteo, Southern Shores, Kill Devil Hills, Hatteras Village, Harkers Island, Frisco, and Buxton 217 AM EDT Thu Mar 12 2026 ...WIND ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 10 PM EDT THIS EVENING... * WHAT...North winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...East Carteret County, and Hatteras Island, Northern Outer Banks, and Ocracoke Island. * WHEN...From 4 PM this afternoon to 10 PM EDT this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ OJC
1 follow-up statement
651 WWUS72 KMHX 130126 NPWMHX URGENT - WEATHER MESSAGE National Weather Service Newport/Morehead City NC 926 PM EDT Thu Mar 12 2026 NCZ196-203>205-130230- /O.CAN.KMHX.WI.Y.0006.000000T0000Z-260313T0200Z/ East Carteret-Northern Outer Banks-Ocracoke Island-Hatteras Island- Including the cities of Beaufort, Kill Devil Hills, Avon, Cedar Island, Rodanthe, Manteo, Southern Shores, Duck, Kitty Hawk, Sea Level, Nags Head, Ocracoke, Buxton, Harkers Island, Hatteras Village, and Frisco 926 PM EDT Thu Mar 12 2026 ...WIND ADVISORY IS CANCELLED... The threat has ended. $$ RJ
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this wind advisory went out at Mar 11, 7:27 PM EDT, 6 hours 50 minutes earlier. Its key messages:
- 1) A strong cold front on Thursday will bring gusty winds, widespread rain, and a few thunderstorms - some which could be strong. Low probability (10-20%) of flurries tomorrow evening. 2) Temperatures rebound this weekend ahead of a strong cold front early next week Marine...Confidence is increasing for a strong cold front to bring hazardous marine conditions to the area tomorrow afternoon and evening.
Area forecast discussion, Mar 11, 7:27 PM EDT, 6 hours 50 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
727 PM EDT Wed Mar 11 2026
.WHAT HAS CHANGED...
Increased winds for Eastern Pamlico Sound through tonight.
Forecast trending drier tomorrow morning.
Marine...Gale Warnings and SCA advisories issued for area waters
tomorrow afternoon and evening.
&&
.KEY MESSAGES...
1) A strong cold front on Thursday will bring gusty winds,
widespread rain, and a few thunderstorms - some which could be
strong. Low probability (10-20%) of flurries tomorrow evening.
2) Temperatures rebound this weekend ahead of a strong cold
front early next week
Marine...Confidence is increasing for a strong cold front to bring
hazardous marine conditions to the area tomorrow afternoon and
evening.
&&
.DISCUSSION...
KEY MESSAGE 1...As a potent upper level shortwave moves east
through the Mid-Atlantic tomorrow, a strong cold front will
track across ENC and bring gusty winds, widespread rain, and a
few thunderstorms. Given that the FROPA is expected to reach the
area ahead of peak heating, instability will be limited - the
HREF average SBCAPE is under 500 J/kg, but a worst case scenario
could see values closer to 750 J/kg in more robust pre-frontal
warming. SRH and deep layer shear, on the other hand, will be
plentiful with average forecast 0-6 km shear in excess of 50-55
kt. While this high shear/low CAPE environment is not a slam
dunk for severe storms, there's still a non-zero risk of a few
strong gusts north of 50 mph. Hodographs to not appear very
favorable for tornadoes, but a brief tornado is not out of the
question in mesoscale boundary interactions. The most likely
scenario is widespread showers with a few embedded thunderstorms
during the afternoon and evening tomorrow.
Of note, a small minority of guidance (WRF ARW and NSSL) is
showing a brief changeover to winter precip tomorrow evening on
the backside of the front. In regimes where cold air is chasing
the moisture, forecasts for winter precip is usually too
aggressive. For now, our forecast calls for all rain but trends
will continue to be monitored overnight.
KEY MESSAGE 2...We'll still be warmer than average behind
tomorrow's front, but we'll feel a notable drop in
temperatures with a change as high as 10F/hr immediately behind
the front. Friday will reach the low/mid 60s and we'll rebound
to the mid 60s to mid 70s on Sunday and Monday. A deep upper
level trough will dig across the CONUS late this weekend and
reach the East Coast by early next week. At the surface, a
strong cold front will cross the area late Monday/early Tuesday.
This system will bring increased shower and thunderstorm
chances Sunday through Monday night with a slightly stronger
signal for severe thunderstorms than Thursday's front. A
significantly cooler airmass will build in behind this front
with highs on Tuesday and Wednesday forecast to be in the 40s
and 50s.
&&
.AVIATION /00Z THURSDAY THROUGH MONDAY/...
Pred VFR conditions expected at the TAF sites through Thu AM.
Swrly gradient winds will cont to gust through the night tonight
with speeds of 15-20 kt. The low level jet at 1-2kft increases
tonight as a frontal system approaches from the west. The LLWS
threat subsides in the morning as the weak inversion subsides and
gusty winds 20-30 kt reach the surface instead of being stuck
at the 1-2 kft level. Along a cold front passage Thursday we
will see a line of quick moving moderate to heavy showers with a
renegade lightning strike possible. In these showers, drops in
vis/cigs to IFR levels are possible along with wind gusts very
briefly aoa 30 kt. Rapid wind switch from the sw to the n behind
the fropa.
Outlook (Thu night through Weekend)...Low stratus may build in
behind the front for Thursday night/Friday morning. Pred VFR to
return Fri later Friday into the weekend.
&&
.MARINE...
Update: Have inc swrly winds through tonight, as a very
anomalously warm Pamlico sound with sst in the upper 60s to low
70s allowing for well mixed bndry layer and gusts of aoa 25 kt
expected to continue through tonight and into Thu AM ahead of
appraching cold front.
Seas will build to 4-6 ft north of Cape Hatteras and 4-7 ft to
the south. Early tomorrow afternoon, a cold front will move
across the area and veer the winds to the north-northwest. The
post- frontal north- northwesterly winds will surge to 25-30+ kt
with gusts to 35 kt, which will peak tomorrow
afternoon/evening. In response, seas will build to 4-8 ft. Gale
Warnings have been posted for all offshore waters and the
Pamlico Sound. Predominantly SCA conditions will prevail over
remaining sounds and waters. For the Albemarle, Croatan and
Roanoke sounds, a short jump of winds up to 35 kt are possible
in the immediate hour following frontal passage.
Additionally, the cold front will be accompanied by a risk of
thunderstorms tomorrow afternoon and evening, the strongest of
which may produce enhanced wind gusts and brief waterspouts.
Outlook: Winds and seas will lay down Friday and Saturday with more
benign marine conditions expected. Winds and seas will rebuild
Sunday into Monday associated with the next strong cold front.
&&
.CLIMATE...
Record High temps for 3/11 (Wednesday)
LOCATION TEMP/YEAR
New Bern 86/2015 (KEWN ASOS)
Cape Hatteras 73/1982 (KHSE ASOS)
Greenville 83/2016 (COOP - Not KPGV AWOS)
Morehead City 83/1974 (COOP - Not KMRH ASOS)
Kinston 84/2000,2015 (COOP - Not KISO AWOS)
Jacksonville 86/2015 (NCA ASOS)
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...Small Craft Advisory from 1 PM to 8 PM EDT Thursday for AMZ131-
136-137-230-231.
Gale Warning from 3 PM to 8 PM EDT Thursday for AMZ135-150.
Gale Warning from 3 PM to 11 PM EDT Thursday for AMZ152-154-
156-158.
&&
DISCUSSION...MS
AVIATION...TL
MARINE...TL/MSHazardous weather outlook, Mar 11, 9:19 PM EDT, 4 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 919 PM EDT Wed Mar 11 2026 NCZ029-044>047-079>081-090>092-094-193>196-198-199-203>205-130130- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven- Southern Craven-West Carteret-East Carteret-Inland Onslow- Coastal Onslow-Northern Outer Banks-Ocracoke Island-Hatteras Island- 919 PM EDT Wed Mar 11 2026 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. A band of showers with some embedded thunder will pose a risk for strong to locally damaging wind gusts Thursday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 12, 7:31 AM EDT | Marine Dense Fog Advisory | MHX | 4 hr | |
| Mar 12, 1:24 PM EDT | Special Weather Statement | MHX | Duplin | 36 min |
| Mar 12, 1:35 PM EDT | Severe Thunderstorm Warning | MHX | Duplin, Jones, Lenoir, Onslow | 40 min |
| Mar 12, 1:39 PM EDT | Special Weather Statement | MHX | Greene, Lenoir, Martin, Pitt | 51 min |
| Mar 12, 1:44 PM EDT | Severe Thunderstorm Warning | MHX | Beaufort, Craven, Greene, Jones, Lenoir, Martin and 2 more | 46 min |
| Mar 12, 1:51 PM EDT | Special Marine Warning | MHX | 39 min | |
| Mar 12, 1:53 PM EDT | Special Marine Warning | MHX | 52 min | |
| Mar 12, 1:54 PM EDT | Severe Thunderstorm Warning | MHX | Carteret, Craven, Jones, Onslow, Pamlico | 51 min |
| Mar 12, 1:58 PM EDT | Special Marine Warning | MHX | 92 min | |
| Mar 12, 2:03 PM EDT | Special Marine Warning | MHX | 57 min | |
| Mar 12, 2:12 PM EDT | Severe Thunderstorm Warning | MHX | Beaufort, Craven, Dare, Hyde, Jones, Martin and 4 more | 63 min |
| Mar 12, 2:15 PM EDT | Severe Thunderstorm Warning | MHX | Duplin, Jones, Lenoir, Onslow | 30 min |
| Mar 12, 2:23 PM EDT | Tornado Warning | MHX | Craven, Jones, Onslow | 37 min |
| Mar 12, 2:35 PM EDT | Special Marine Warning | MHX | 55 min | |
| Mar 12, 2:42 PM EDT | Severe Thunderstorm Warning | MHX | Carteret, Craven | 48 min |
| Mar 12, 2:48 PM EDT | Tornado Warning | MHX | Carteret, Craven, Pamlico | 27 min |
| Mar 12, 2:59 PM EDT | Special Marine Warning | MHX | 72 min | |
| Mar 12, 3:02 PM EDT | Special Marine Warning | MHX | 58 min | |
| Mar 12, 3:02 PM EDT | Special Marine Warning | MHX | 58 min | |
| Mar 12, 3:21 PM EDT | Severe Thunderstorm Warning | MHX | Beaufort, Carteret, Dare, Hyde, Pamlico, Tyrrell and 1 more | 39 min |
| Mar 12, 3:39 PM EDT | Severe Thunderstorm Warning | MHX | Dare, Hyde, Tyrrell | 53 min |
| Mar 12, 3:46 PM EDT | Special Marine Warning | MHX | 89 min |
Nearby
Wind Advisories in North Carolina, 2026Every wind advisory in 2026
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.